Alert archive / Hawaii / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Honolulu, HI

August 30, 2023

NWS Honolulu, HI issued this red flag warning at Aug 30, 2023, 3:38 PM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2023, 3:38 PM HST (01:38 UTC)
Expired
Aug 31, 2023, 3:39 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

485 
WWHW80 PHFO 310138
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Wed Aug 30 2023

...RED FLAG WARNING IN EFFECT THROUGH THURSDAY AFTERNOON FOR 
GUSTY WINDS AND LOW HUMIDITY FOR LEEWARD AREAS...

.Dry fuels combined with strong and gusty trade winds and low
humidity will produce critical fire weather conditions tonight
through Thursday afternoon. It is important to note that the 
winds for this event WILL NOT be comparable in strength to the 
August 8, 2023 event, where wind gusts of over 60 mph were 
observed.

HIZ203-205>207-209>211-213>215-218-219-221-223-224-226-227-311545-
/O.UPG.PHFO.FW.A.0003.230831T1600Z-230901T0400Z/
/O.NEW.PHFO.FW.W.0002.230831T0138Z-230901T0400Z/
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
Big Island Interior-
338 PM HST Wed Aug 30 2023

...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST THURSDAY FOR GUSTY
WINDS AND LOW HUMIDITY FOR LEEWARD AREAS...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect until 6 PM HST Thursday. The Fire
Weather Watch is no longer in effect. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Trade winds 15 to 30 mph with gusts of 40 to 50 mph. 
  Strongest wind gusts will be downwind of higher terrain. 

* HUMIDITY...Minimum humidities of 45 to 55 percent tonight, 
  lowering 35 to 45 percent on Thursday.

* IMPACTS...A combination of strong winds, low relative humidity,
  and dry fuels can contribute to extreme fire behavior. Any fires
  that develop will likely spread rapidly. A Red Flag Warning does
  not predict new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

&&

For actions you can take to protect life and property from 
wildfires, visit the Hawaii Wildfire Management Organization at 
https://www.hawaiiwildfire.org/home

$$

Kino
2 follow-up statements
089 
WWHW80 PHFO 311315
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Thu Aug 31 2023

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 6 PM HST THIS 
EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS LEEWARD AREAS OF
KAUAI OAHU MOLOKAI LANAI MAUI AND BIG ISLAND...

.The combination of dry fuels, low relative humidity values, and 
windy trade winds, will result in very high fire danger across
leeward sections of the islands today. Any fires that start will 
likely spread rapidly and be very difficult to control. Outdoor 
burning should be avoided altogether until these critical 
conditions end.

It is important to note however, that the winds for this event 
WILL NOT be comparable in strength to the August 8, 2023 event, 
where wind gusts well over 60 mph were observed.

HIZ202-010400-
/O.EXA.PHFO.FW.W.0002.000000T0000Z-230901T0400Z/
Kauai Windward-
315 AM HST Thu Aug 31 2023

...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY ACROSS LEEWARD AREAS OF KAUAI...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect until 6 PM HST this evening. 

* AFFECTED AREA...Leeward portions of Kauai.

* WIND...Northeast to east winds 20 to 25 mph with gusts of 35 to
  45 mph. The strongest winds are expected over and downwind of 
  the mountains and through valleys.

* HUMIDITY...Minimum humidities of 35 to 45 percent.

* IMPACTS...A combination of strong winds, low relative humidity,
  and dry fuels can contribute to extreme fire behavior. Any 
  fires that develop will likely spread rapidly. A Red Flag 
  Warning does not predict new fire starts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning should be avoided until these critical conditions
end.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$

HIZ203-205>207-209>211-213>215-218-219-221-223-224-226-227-010400-
/O.CON.PHFO.FW.W.0002.000000T0000Z-230901T0400Z/
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
Big Island Interior-
315 AM HST Thu Aug 31 2023

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 6 PM HST THIS 
EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS LEEWARD AREAS OF
KAUAI OAHU MOLOKAI LANAI MAUI AND BIG ISLAND...

* AFFECTED AREA...Leeward portions of Kauai, Oahu, Molokai, Lanai,
  Maui and the Big Island.

* WIND...Northeast to east winds 20 to 30 mph with gusts of 40 to
  50 mph. The strongest winds are expected over and downwind of 
  the mountains and through valleys.

* HUMIDITY...Minimum humidities of 35 to 45 percent.

* IMPACTS...A combination of strong winds, low relative humidity,
  and dry fuels can contribute to extreme fire behavior. Any 
  fires that develop will likely spread rapidly. A Red Flag 
  Warning does not predict new fire starts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning should be avoided until these critical conditions
end.

Heat from vehicle exhaust systems can ignite dry grass. Park cars
on areas that are paved or where vegetation is trimmed and
cleared.

High winds contribute to wildfire hazard. Delay activities that
could throw off sparks until the wind dies down.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$


For actions you can take to protect life and property from 
wildfires, visit the Hawaii Wildfire Management Organization at 
https://www.hawaiiwildfire.org/home
728 
WWHW80 PHFO 010139
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Thu Aug 31 2023

...RED FLAG WARNING IS CANCELLED...

HIZ202-203-205>207-209>211-213>215-218-219-221-223-224-226-227-
010245-
/O.CAN.PHFO.FW.W.0002.000000T0000Z-230901T0400Z/
Kauai Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-
Maui Central Valley-Leeward Haleakala-Kona-South Big Island-
Kohala-Big Island Interior-
339 PM HST Thu Aug 31 2023

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning. 

While fuels remain quite dry, and relative humidity dropped into
the mid 40s this afternoon, wind speeds have dropped below Red
Flag Warning criteria. The Red Flag Warning is therefore
cancelled.

$$

For actions you can take to protect life and property from 
wildfires, visit the Hawaii Wildfire Management Organization at 
https://www.hawaiiwildfire.org/home

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 30, 10:03 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 10:03 AM HST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1003 AM HST Wed Aug 30 2023

.SYNOPSIS...
The trade winds will strengthen throughout the day today with
gusty winds expected tonight through Thursday. Much drier
conditions are forecast to spread from east to west across the
island chain from this afternoon through tonight. The combination
of the gusty trade winds and low humidity values will elevate fire
weather concerns on Thursday. Expect a more typical trade weather
pattern to return heading into the Labor Day holiday weekend.

&&

.DISCUSSION...
A plume of moisture as seen on the CIMMS MIMIC precipitable water
is moving through the state this morning, but the shower coverage
has been more sparse than initially anticipated. This is most
likely due to the 700 mb winds being more out of the southeast
direction as shown on the Hilo sounding from early this morning.
With the 700 mb winds being more southeast than our typical E to
NE direction, the orographic enhancement seems to be suppressed.
Rainfall totals have been on the lower side with only a few
windward gauges over 0.25 inches in the past 24 hours.

For rest of today, we should see high pressure building far north
of the state, which will strengthen the trade winds. Winds are
expected to become locally windy by this afternoon and evening. A
700 mb ridge will build over the area tonight, which will lower
the inversion, shift the winds to a more NE direction, and will
cause gusty winds on the leeward/downwind of terrain. Winds could
become gusty enough to warrant a Wind Advisory for the windier
areas around Maui County and the Big Island this evening.

As a drier air mass moves in tonight through Thursday, the
combination of dry fuels, low humidity, and gusty winds will
elevate fire weather concerns. A Fire Weather Watch remains in
place for Thursday for all leeward areas. Please see the Fire
Weather discussion below for more details.

Trade winds are expected to ease slightly on Friday, but still
remain breezy through Saturday as the ridge of high pressure
remains north of the state. A trough of low pressure approaching
from the east will cause the pressure gradient to relax and will
lead to a decreasing trend of our trade winds Sunday through early
next week. Moderate NE trade winds will likely persist Sunday, but
by Monday and Tuesday, we could see light and variable winds. With
winds weakening, temperatures are going to feel hotter than normal
on Labor day through the first half of next week. As far as
moisture, there is an upper level trough swinging through early
next week which will bring some instability aloft. Sea breezes
developing during the day could trigger some brief downpours
during the afternoon across leeward and mountain areas. But as of
now, model guidance is showing lower than normal precipitable
water values for much of the week, which will decrease the
rainfall potential. So the current forecast is for light winds
with some scattered showers during the afternoon for the first
half of next week.

&&

.AVIATION...
The trade winds will become breezy to locally strong across most
of the Hawaiian Islands later this morning as high pressure to the
distant northeast edges closer to the state. Low clouds and
showers will bring some brief MVFR cigs/vsbys into windward slopes
and coasts through mid morning, but VFR conditions are expected
to be predominate during the next 24 hours across the entire
island chain, especially as drier air filters in.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain across all islands. This AIRMET will
likely continue through Thursday.

AIRMET Sierra is in effect for mountain obscuration across the
windward sections of the Hawaiian Islands this morning. With drier
air expected to filter in later today, it may be able to be
dropped by this afternoon.

&&

.MARINE...
Large surface high pressure centered far northeast of the islands
will drive fresh to locally strong easterly trade winds this
morning. Strengthened trades will expand in areal coverage across
the majority of more exposed nearshore zones later today. Thus,
Small Craft Advisory (SCA) conditions have been expanded to
include all waters through Thursday night. Seas will become more
rough with windier channel waters possibly reaching and/or
exceeding SCA-level 10 foot wave heights from as early as tonight
and persisting through Thursday night. Higher winds will exist
through Thursday night, then slowly ease Saturday as a result of
the high moving further north and broad troughing approaching from
the east. The arrival of this trough, or what is left of once
Tropical Storm Irwin, into our eastern waters will significantly
weaken east winds and veer them southeast Sunday. Light to gentle
southeast winds are expected on Labor Day.

Surf along east-facing shores will become rough later today. These
rough wave conditions will last through the second half of the week
in response to stronger trades. Additionally, expect some near 10
second period groundswell to be mixed into this weekend east swell
from former TS Irwin. Surf heights should remain below High Surf
Advisory (HSA) level 10 foot (faces) through Saturday. A downward
trend is expected Sunday and into early next week as the trades
relax. South-facing shore surf will remain small through the
weekend as overlapping background level long period southerly
pulses pass around the islands. A small, long period south swell
possibly arriving early next week along the southern great circle
line aimed at the state will be originating from an area of gales
east of New Zealand through tomorrow. This late season swell could
potentially push south-facing shore surf to HSA heights as the
swell peaks late Tuesday through Wednesday. Surf along north and
western exposures will trend up in the next few days as a small,
medium period west northwest (300-310 degree) swell from a storm
force low (former TC Damrey northeast of Japan) arrives this
weekend.

&&

.FIRE WEATHER...
The trade winds will strengthen throughout the day today with
gusty winds expected tonight through Thursday. The relatively
moist conditions that are currently in place across portions of
the island chain will eventually push west of the state later
today. By Thursday morning, significantly lower dew points are
expected to spread across the state, which will result in much
lower humidity values by the afternoon hours. Therefore, a Fire
Weather Watch remains in effect for Thursday.

Red Flag conditions are characterized by sustained winds of 20
mph or greater, dry fuels, and afternoon relative humidity values
below 45 percent, which are likely to be in place Thursday. It is
important to note that the winds for this event WILL NOT be
comparable in strength to the August 8, 2023 event, where wind
gusts of over 60 mph were observed. The latest forecast for
Thursday is for trade winds of 15 to 30 mph with gusts of 40 to
50 mph, with the strongest wind gusts likely downwind / leeward
of the higher terrain on the islands of Maui County and the Big
Island.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
afternoon for Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu
North Shore-Olomana-Central Oahu-Waianae Mountains-Molokai
Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central
Valley-Leeward Haleakala-Kona-South Big Island-Kohala-Big Island
Interior.

Small Craft Advisory until 6 AM HST Friday for all Hawaiian
waters-

&&

DISCUSSION/Fire Weather...Kino
AVIATION...Farris
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:39 PM HSTWind AdvisoryHFOHawaii, Kalawao24 hr

Nearby

Red Flag Warnings in Hawaii, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.